Tennessee, 2008

Hail and Damaging Winds in Tennessee, May 9, 2008

May 9, 2008 · NWS MRX · 14 events in 8 counties and zones

Plenty of instability present with cold front lifting scattered thunderstorms in the vicinity of interstate 40 and points farther south. The storms produced a large amount of hail around one inch in diameter and downed numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Plenty of instability present with cold front lifting scattered thunderstorms in the vicinity of interstate 40 and points farther south. The storms produced a large amount of hail around one inch in diameter and downed numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 2:30 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, May 9, 2:30 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT FRI MAY 9 2008

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...DEEP CONVECTION SLOW TO
START THIS AFTERNOON...LOOKS LIKE WARM LAYER HAS INDEED CAPPED LOW
LEVEL INSTABILITY UNTIL UPPER SHORT WAVE CAN ERODE CAP LATER THIS
AFTERNOON INTO THIS EVENING. TWO POSSIBLE ROUNDS OF STORMS...THE
FIRST WITH THE LIFT PROVIDED BY THE SHORT WAVE FROM ABOUT 21Z-03Z
AS IT MOVES THROUGH FROM WEST TO EAST...AND THE SECOND ALONG THE
COLD FRONT THAT SHOULD QUICKLY FOLLOW FROM ROUGHLY 03Z-09Z AS IT
SWEEPS THROUGH FROM THE NORTHWEST.

FAST FLOW WILL BE OVER AREA...SO STORMS SHOULD MOVE QUICKLY TO THE
EAST.  UNDER THE INFLUENCE OF THE SHORT WAVE...WOULD EXPECT COVERAGE
TO BE SCATTERED AND BETTER CHANCES OF LONE CELLS FOR POSSIBLE
ROTATION... BUT AS STORMS MOVE FARTHER EAST INTO OUR CWA BETTER
DENSITY OF CELLS...CELL MERGERS AND CLUSTERING...SO BETTER CHANCES
WEST RATHER THAN EAST FOR LONE SUPERCELLS.  ALONG THE COLD FRONT
BETTER CHANCE OF A LINE OF SHOWERS/STORMS FORMING AND LESS CHANCES
OF ROTATION.

BY DAYBREAK SATURDAY...FRONT AND ITS ASSOCIATED LIFT SHOULD BE OUT
OF THE AREA...BUT LOW CLOUDS EXPECTED TO LINGER THROUGH MUCH OF THE
MORNING...BUT ERODING NW TO SE. WENT VERY CLOSE TO GUIDANCE TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DEVELOPING SYSTEM OVER
THE NORTHERN ROCKIES AT THIS TIME WILL HAVE MOVED SOUTHEAST INTO THE
SOUTHERN PLAINS BY SATURDAY EVENING. A WEAK COLD FRONT THAT WILL BE
STATIONARY TO THE SOUTH WILL SPREAD CLOUDS WITH SHOWERS AND POSSIBLE
THUNDERSTORMS SATURDAY NIGHT AS A DEEPENING AREA OF LOW PRESSURE AND
COLD FRONT MOVES INTO THE MID MS VALLEY. GFS DEVELOPS A SECONDARY
LOW IN NORTH CAROLINA WITH THE MAIN LOW HOLDING BACK NORTH OF THE
OHIO RIVER WITH THE WRAPPED UP SYSTEM FINALLY MOVING OFF THE MID
ATLANTIC COAST MONDAY. STILL LOOKS LIKE POSSIBILITY OF SEVERE
THUNDERSTORMS SUNDAY AHEAD OF AND ALONG THE FRONT WITH THE STRONG
DYNAMICS. TIMING WILL BE KEY THOUGH AS PRE FRONTAL CONVECTION MOVES
ACROSS MOST OF THE REGION DURING THE MORNING. COOLER NW FLOW AND
WRAP AROUND MOISTURE BEHIND THE FRONT WILL KEEP CLOUDS IN THE NW
SECTIONS THROUGH MONDAY WITH A CHANCE OF SHOWERS CONTINUING. MONDAY
AFTERNOON THROUGH TUESDAY NIGHT HIGH PRESSURE BUILDS IN FOR SOME
DRYING. ANOTHER SIGNIFICANT FRONT APPROACHES WEDNESDAY WITH SHOWERS
AND THUNDERSTORMS AGAIN POSSIBLE UNTIL FRONTAL PASSAGE THURSDAY.
PARENT SURFACE LOW ALSO MOVES SLOWLY EAST ACROSS OHIO VALLEY
THURSDAY AND FRIDAY WITH WRAP AROUND MOISTURE BEHIND SYSTEM FRIDAY
STILL BRINGING CHANCE OF SHOWERS TO THE FORECAST AREA. LOWS WILL BE
COOLER SATURDAY NIGHT WITH EARLY CLEARING AND HIGHS SUNDAY ABOUT 10
DEGREES COOLER THAN SATURDAYS WITH CLOUDS AND SHOWERS MUCH OF THE
DAY. BEHIND THE FRONT SUNDAY NIGHT AND MONDAY FREEZING LEVELS DROP
DOWN TO 6 TO 7 THOUSAND FEET AND HIGH TEMPERATURES WILL STILL BE
COOLER IN THE 60S MOST PLACES. AS RIDGING BUILDS IN TUESDAY AND
WEDNESDAY TEMPERATURES WILL REBOUND BACK TO THE 70S.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  61  80  62  72  49 /  30  10  70  70  20
KNOXVILLE AIRPORT, TN    58  78  58  72  48 /  30  10  60  80  40
OAK RIDGE, TN            57  78  59  71  47 /  40  10  70  80  40
TRI CITIES AIRPORT, TN   54  72  51  67  47 /  40  10  40  70  60
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/TD
Hazardous weather outlook, May 9, 3:57 AM EST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 AM EDT FRI MAY 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
457 AM EDT FRI MAY 9 2008 /357 AM CDT FRI MAY 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL SWING BY TO OUR NORTH LATER TODAY
AND TONIGHT...BRINGING A CHANCE FOR SOME THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND
POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE
THUNDERSTORMS WILL BE OVER AND NEAR THE PLATEAU AND SOUTHEAST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN APPALACHIAN
REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR SEVERE
THUNDERSTORMS SATURDAY NIGHT OR SUNDAY. THE GREATEST THREAT OF
SEVERE THUNDERSTORM IS EXPECTED TO BE OVER SOUTHEAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN THIS WEEKEND.

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
May 9, 6:55 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.100, -84.590

Nickle size hail was reported at Wartburg.

Hail, Knox

When
May 9, 7:40 PM EST
Where
Knox County, 2.36 mi SSE of Lyons View
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.890, -83.980

A COCORAHS observation included a report of nickle size hail 4 miles south southeast of Bearden.

Thunderstorm Wind, Knox

When
May 9, 7:40 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Numerous trees were reported down in North Knoxville.

Thunderstorm Wind, Knox

When
May 9, 7:45 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Numerous trees were reported down in East Knoxville.

Hail, Knox

When
May 9, 7:55 PM EST
Where
Knox County, 0.69 mi N of Mooreland Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.930, -83.900

Quarter size hail was reported on Tipton Station Road near John Sevier Highway.

Hail, Sevier

When
May 9, 8:25 PM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.720, -83.490

Quarter size hail accumulated to a depth of one to one and a half inches in Gatlinburg.

Thunderstorm Wind, Rhea

When
May 9, 8:25 PM EST
Where
Rhea County, 0.89 mi SE of Bonham
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.710, -84.890

Several trees were reported down in Northern Rhea County along Piney Creek.

Thunderstorm Wind, McMinn

When
May 9, 8:30 PM EST
Where
McMinn County, 1.78 mi SSW of Fairview
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
35.425, -84.578

Several trees were downed onto power lines on South Jackson Street between Canal Street and Rose Drive. The power lines also came down creating power outages in the area.

Hail, Loudon

When
May 9, 8:35 PM EST
Where
Loudon County, Highland Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Quarter size hail was reported in Lenoir City and numerous trees were downed across the county.

Thunderstorm Wind, Roane

When
May 9, 8:40 PM EST
Where
Roane County, 0.56 mi E of Laurel Bluff
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.800, -84.510

Numerous trees were reported down and four homes were damaged five miles south of Kingston.

Hail, Blount

When
May 9, 8:56 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.790, -83.980

Quarter size hail fell at McGhee Tyson Airport.

Hail, Blount

When
May 9, 8:58 PM EST
Where
Blount County, Maryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.750, -83.970

Quarter size hail fell in the Spring Brooke community on Brewster Road.

Hail, McMinn

When
May 9, 9:20 PM EST
Where
McMinn County, Athens
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.450, -84.600

Nickel size hail fell in Athens on Woodman Street.

Hail, Sevier

When
May 9, 9:20 PM EST
Where
Sevier County, 0.89 mi NW of Pigeon Forge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.790, -83.560

Quarter size hail and numerous downed trees were reported on Wears Valley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95109, 95114, 95139, 95140, 95116, 95118, 95142, 104493, 95120, 95143, 95124, 95125, 95129, 95131.